Forum

Life on Tecfidera

Hello folks, this is my 1st posting on here so please forgive me if I commit any faux pas :slight_smile: I was diagnosed last July with Relapsing Remitting MS and have just completed my 1st week on the lower dose (120mg twice a day) of Tecfidera. So far, I’ve had a couple of times after taking it that I’ve looked as if I’ve been dipped in beetroot juice and I’ve also had a very slightly upset stomach but having read a few accounts elsewhere of side effects suffered by some it would seem that so far, I’m being extremely fortunate. Are any of you on this med and how well have you tolerated it? Is it just that its too early yet for me to have a high enough level in my system to feel the full impact of it or have any of you been virtually side effect free too? I’m very interested to have your input . . . Many thanks :slight_smile:

Hi Curlie, I have been on Tecfidera for just over a year. I have only had the flushing occasionally and nothing else. For me, it has been a trouble free medication. However, my lymphocyte count dropped too low and I may have to come off of it, just waiting for my last blood results and MRI which is frustrating because I would rather stay on it.

Thanks for your comments Mrs Orangetree. Its reassuring that not everyone suffers awfully with side effects. Hopefully I’ll be one of the luckier ones who manage to tolerate it well :slight_smile:

Hi Curlie ,I have been on tecfidera for a couple of weeks. So far,so good. You will have been given a number to ring or speak to your MS nurse for reassurance. I make sure that I have a good breakfast and dinner to avoid upset stomach as I would do if I were taking an ibuprofen and I already took a daily mini aspirin so maybe that’s why I haven’t had beetroot face yet. I am of a certain age so beetroot face could strike me anyway ! I hope that this helps :slight_smile:

Thanks Captain, I have spoken to the support nurse about things and while she has been lovely she doesn’t actually take it herself and I wanted to ask people who actually take it. I too have the odd “Monsoon Moment” but these flushes feel different and are more noticeable. :slight_smile:

Dear Curlie,

i think maybe you have taken too much too soon; 1 x 120mg daily would be the lowest possible dosage. For sure your side effects have been slight, but i am of the opinion that new users of Tecfidera shouldn’t even have to tolerate that.

I didn’t start taking 2 x 120mg daily until week two and i would recommend that you continue with only two caps daily through your second week. Come week three, take three caps daily and then only go to full dose in week four, if all is well and tolerable.

Aside from that, taking a daily aspirin should help with the flushing; if not, then an anti-histamine will do the trick when things get itchy or red.

And ensuring you have a full belly will help with any stomach cramp / nausea avoidance. If not, then a paracetamol will help with those side effects.

Note that you do not need to force down a breakfast in order to take your tecfidera. some people cannot face a meal to start the day, or they simply have too little time in the mornings. the only rule for Tecfidera, is no two doses within four hours of each other. it is therefore quite reasonable to take dose one at lunch time and dose two in the evening.

really the only thing you need to ensure you do, is take the dose 75% of the way through a meal; get the meds sandwiched between some good ‘n’ tasty stuff will more than anything. snacks won’t do; have a belly full (whatever that means to you).

good luck and take it steady.

1 Like

Thanks for your comments Paolo. My specialist nurse at the hospital set the dosage at 2x 120mg daily for the first 4 weeks and then increasing to 2x 240mg from then on. I’m really not keen on messing with what I’ve been told to do but I appreciate the tip about an antihistamine if it all gets a bit too red and itchy :slight_smile:

Jolly good!

I am sure everything will go well.

I’m not sure but I think the Tecfidera is affecting my thought processes and memory. I seem to be very fluffy and muddled at the mo and I’m wondering if it could be another side effect. Any thoughts?

not over here

Nor me. Just flushing and a bit gassy. Good luck!